Friday, March 24, 2017

Calcium Gluconate in Hyperkalemia

Hey guys!!

In this post I will try to explain why Calcium gluconate is the first line drug in managing hyperkalemia.

First of all, please form a mental image of normal cardiac action potential with the-
1- Very steep phase 0 caused by Na+ influx,
[Note: Vmax is the rate of build-up of membrane potential in phase 0]

2- A short, sharp phase 1 caused by K+ efflux via Transient outward K+ channel
( and some books say Cl- influx)

3- Phase 2 plateau phase caused by Ca2+ influx and K+ efflux via slow delayed rectifier channels.

4- And finally, the downsloping, not so steep repolarization phase caused by K+ efflux via Ikr (Rapid delayed rectifier channels) and also a few other channels which you can afford to forget.

Now what changes Hyperkalemia bring in this sequence of normal action potential?

1. Initially it increases myocardial excitability by raising the RMP from -90mv to approx -75mv; hence bringing it closer to the threshold potential. This is coz of the K+ concentration gradient alteration.

2. But as Hyperkalemia progresses, it causes myocardial depression by decreasing Vmax, essentially slowing down phase 0, hence causing increase in QRS complex duration. This is because the no of Na+ channels activated decreases if RMP becomes less negative.

3. Conversely, it increases the rate of Repolarization, hence causing shortening of QT interval. This is because of a strange reason. The Ikr which I have mentioned above becomes more active if the extracellular K+ levels are high.

Now that we know what happens in Hyperkalemia, let us learn how calcium gluconate amends these changes.

1. It makes the threshold potential become less negative, thereby restoring the normal difference between it and RMP. Myocardial excitability amended!

2. It increases Vmax. Myocardial depression amended!

3. It acts on the SA node and AV node and increases their automaticity further rectifying myocardial depression.

A word of caution! In patients having Hyperkalemia due to digitalis toxicity, hypercalcemia can potentially kill the patient. So in such conditions we use calcium gluconate cautiously only if-
1. There is loss of P waves
2. Widened QRS complex.

Other treatment modalities:

1. Insulin with Dextrose
2. Beta-2 Agonists​ like Albuterol

Both 1 and 2 work by increasing the activity of Na+-K+ ATPase.

3. Bicarbonate. It will cause increased pH which will increase the activity of H+-K+ exchangers.

4. Haemodialysis if it's readily available

5. Ion exchange resins like Sodium Polystyrene Sulfonate along with a laxative like Sorbitol.

A question for you guys, Why is it recommended to give a laxative with an ion exchange resin? ;)

-VM

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...